Neuro pupillary response

  1. 0
    First a little information about the patient: the patient is currently intubated receiving both propofol and Ativan. Among other medications; Dilantin and morphine. This patient is also a recreational drug user at home of both cocaine and Xanax. My question is: in assessing their neurological status, I was checking the response to light and the patient's pupils contract AND relax rhythmically several times until the light is taken away. They do not fix at a particular mm. I figure it is a response to the drugs and I received in report that this is a known thing, but I am curious if anyone else has seen this.

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 3 Comments...

  3. 1
    Yep, it's called hippus... I've seen it a few times in my carreer... here's a wikipedia article about it

    Hippus - Wikipedia, the free encyclopedia

    From what our doc's tell us, its usually a normal finding, they never seem to be concerned when I find this in one of my kiddos.
    Esme12 likes this.
  4. 0
    It can also be drug induced.
    Hippus is visible, rhythmic, but irregular pupillary oscillations that are deliberate in time. It comprises 2 mm or more excursions and has no localizing significance.

    1. Normal
    2. Incipient cataracts
    3. Central nervous system diseases, including the presence of total third cranial nerve palsy, hemiplegia, meningitis (acute), cerebral syphilis, tabes, general paralysis, myasthenia gravis, tumors of corpora quadrigemina, epileptics, Cheyne-Strokes breathing, multiple sclerosis (disseminated sclerosis), and cerebral tumors
    4. Neurasthenia (nervous exhaustion, Beard disease)
    5. Drugs, including the following:


    allobarbital
    amobarbital
    aprobarbital
    barbital
    butabarbital
    butalbital
    butallylonal
    butethal
    cyclobarbital
    cyclopentobarbital
    heptabarbital
    hexethal
    hexobarbital
    mephobarbital
    metharbital
    methitural
    methohexital
    pentobarbital
    pentylenetetrazol
    phenobarbital
    primidone
    probarbital
    secobarbital
    talbutal
    thiamylal
    thiopental
    vinbarbital

    http://telemedicine.orbis.org/bins/v...2897-3604-3612
  5. 0
    Excellent! Thank you so much for this information. As I suspected, it is indeed drug induced.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top